What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 21, 4:30 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 21, 4:30 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service New York NY
530 PM EDT Fri Jul 21 2023
.SYNOPSIS...
Low pressure tracks through the Northeast today, with an attendant
cold front moving through the region tonight. Weak high pressure
gradually pushes into the region for the weekend and remains in
control through late next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Broad upper troughing remains over the Northeast and Great Lakes
regions today while a shortwave swings through to our north. At the
surface, low pressure tracks along the Saint Lawrence River Valley,
with a weak secondary to our south along the Mid-Atlantic coast.
Daytime heating and some clearing have allowed scattered showers and
thunderstorms to begin development and should remain until the loss
of daytime heating this evening followed by clearing from a cold
front, west to east. The main concern with this system will be the
potential for flooding, especially with antecedent moist soil
conditions from the recent rounds of rainfall. Moisture deepens with
PWATs increasing on the order of 1.6 to 1.75 inches. Upward forcing
to help maximize the rainfall amount potential will come in the form
of upper level divergence as a the left-exit region of a jet streak
moves in, shortwave lift in the mid-levels, and low level
forcing/moisture convergence along the nearby frontal boundaries and
low centers.
Overall QPF should average between 0.5 to 1.5 inches for most, with
the greatest amounts amounts to the north and west. Given the
convective nature, locally higher amounts are expected. WPC has kept
a slight risk for excessive rainfall for all except far eastern
areas, indicating the potential for scattered areas of flash
flooding. Given recent rains, it will not take much to cause issues,
particularly over the lower Hudson Valley, as well as NE NJ and the
urban centers.
In addition to the heavy rainfall threat, isolated strong to severe
thunderstorms will be possible. There is a veering profile through
the mid-levels with 0-6 km bulk shear of 25-35 kt, supporting
updraft maintenance and the threat of supercell development with
several storms around noon having developed broad rotation. SPC's
Mesoanalysis is giving a broad area of Connecticut between 2-4 for
supercell composite. With the environmental CAPE and daytime heating
expected to be better this evening, this will be the best chance for
severe weather. A Severe Thunderstorm Watch has been issued
until 8PM for areas of southern Connecticut Putnam and
Westchester counties. Areas of enhanced updraft helicity may
also come into play with the triple point and offshore low
centers nearby. SPC has increased the risk to slight for the
region, primarily for damaging winds, though the risk of an
isolated tornado or some hail remains a possibility.
The cold front looks to move through in the evening hours, around
00z for NYC and the metro, and through eastern areas by 6z, bringing
an end to the threat of showers and thunderstorms as it moves east.
Conditions dry out overnight as the flow turns WNW behind the fropa.
Temperatures bottom out in the 60s by daybreak Saturday.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Upper troughing lingers but drier conditions greet us to start the
weekend, as weak surface high pressure builds in from the west
behind the fropa.
Dew points should drop a tad from previous days with the light WNW
flow, though likely still in the low to mid 60s, with afternoon
highs close to seasonal normals, in the low to mid 80s. Sunshine
prevails with a bit of mid-level cu at times.
Mostly clear skies and light winds Saturday night may allow some of
the far interior and LI Pine Barrens to drop into the 50s overnight,
with the remainder of the region in the 60s. A consensus of MOS
guidance was used for temperatures Saturday night to account for
this.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
The flow aloft will be slightly cyclonic on Sunday with weak high
pressure at the surface. Dry weather and not so muggy with afternoon
dewpoints falling into the upper 50s to lower 60s. High temperatures
will be near normal. For Monday, the flow aloft becomes more
cyclonic, and with boundary-layer dewpoints a little higher this
time, CAPEs will also be higher. Might not take much supplemental
mechanical forcing for diurnal convection to pop up as capping
appears to be weak. Best chances would be from around the city to
points north and west. The flow aloft should be weak, so a limited
severe wx threat in any pulse-type thunderstorms. More of the same
for Tuesday as the axis of the trough aloft moves closer to us. This
axis is progged to shift through during Wednesday, however in a
dampened state. So with more of a flatter flow aloft and stronger
capping beneath, only isolated showers and thunderstorms possible NW
of the city. High temperatures for both Tuesday and Wednesday
remaining near normal.
The flat flow aloft holds for Thursday and Friday with some models
suggesting a shortwave moving through or nearby during Friday into
Friday night. Will go with a dry forecast for Thursday, then low
chances of showers and thunderstorms for Friday. Temperatures at the
top of the boundary layer rise through this period. So in the
absence of significant cloud cover, highs on Thursday average around
90. Even hotter for Friday based on progged 850mb temps of 18-20C.
75th percentile NBM for highs are possible, but with this being a
week away, will go with the cooler deterministic NBM for now. The
first heat advisories of the season may be needed for the Thursday-
Friday period.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
A warm front will pass east this afternoon, followed by a cold
frontal passage this evening. Weak high pressure will follow
thereafter into Saturday.
Tricky situation regarding thunder especially for the NYC
metros, which sit just W of current radar activity. Opted to go
with vicinity impact this afternoon given current showers/tstms
over Long Island/S CT plus potential for additional convection
to develop elsewhere mainly before 22Z. Also went with vicinity
impact with the cold frontal passage this evening due to
uncertainties in timing/coverage.
Winds before cold fropa S-SE 5-10 kt from JFK east, and W-SW
5-10 kt inland. Winds after fropa tonight shift NW less than 10
kt.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
AMD possible if direct tstm impact becomes more certain.
The afternoon KJFK/KLGA/KEWR haze potential forecast is YELLOW,
which implies slant range visibility 4-6SM outside of cloud.
OUTLOOK FOR 18Z SATURDAY THROUGH TUESDAY...
Saturday afternoon through Sunday night: VFR.
Monday: Mainly VFR. Slight chance of a late day shower/tstm
KSWF.
Tuesday: Chance of afternoon showers/tstms with brief MVFR/IFR
vsby from the NYC metros north/west.
Wednesday: VFR.
Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
A Marine Weather Statement is in effect for the Long Island Sound.
The National Weather Service in coordination with the United States
Coast Guard have received reports of a large debris field across
Long Island Sound, caused by recent flooding across New England.
This will create some hazards for boaters, swimmers, and watercraft
in the affected area. The debris vary from trees, logs, coolers, and
docks and may not be easily visible.
Sub SCA conditions prevail through the weekend and into early next
week with a weak pressure gradient in place.
&&
.HYDROLOGY...
A frontal system is expected to produce between 0.5 to 1.5 inches of
rainfall across much of the area through this evening, with locally
higher amounts expected. Flash flood guidance thresholds are
lower than normal due to recent rains, with 1-hour thresholds
being most susceptible of being met. The main limiting factors
appear the forward motion of storms and low confidence in cell
training, however some backbuilding is expected. WPC has
maintained a slight risk of excessive rainfall for all but SE CT
and eastern LI, indicating isolated to scattered areas of flash
flooding possible.
No significant widespread rainfall is expected from Saturday through
mid next week.
&&
.TIDES/COASTAL FLOODING...
There is a moderate risk of rip currents for only eastern
Suffolk on Saturday with seas near 3 ft and weak offshore flow,
with a low rip risk elsewhere. There is a low risk of rip
currents for Sunday, with weak westerly flow and seas less than
3 ft.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JC/BR
NEAR TERM...BR
SHORT TERM...BR
LONG TERM...JC
AVIATION...BG
MARINE...JC/BR
HYDROLOGY...JC/BR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 21, 2:52 AM EST, 15 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
352 AM EDT Fri Jul 21 2023
ANZ338-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
220800-
New York Harbor-Northern Fairfield-Northern New Haven-
Northern Middlesex-Northern New London-Southern Fairfield-
Southern New Haven-Southern Middlesex-Southern New London-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
352 AM EDT Fri Jul 21 2023
This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
A frontal system is expected to brings showers and thunderstorms to
the region today. Locally heavy downpours may produce isolated to
scattered areas of flash flooding. The Weather Prediction Center has
a slight risk for excessive rainfall outlined for the lower Hudson
Valley, northeast New Jersey, NYC, and southwest Connecticut, with a
marginal risk elsewhere.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-340-345-350-353-355-220800-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
352 AM EDT Fri Jul 21 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jul 21, 4:11 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service New York NY
511 PM EDT Fri Jul 21 2023
CTZ006-212200-
Northern New Haven CT-
511 PM EDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of northwestern New
Haven County through 600 PM EDT...
At 511 PM EDT, Doppler radar was tracking a strong thunderstorm over
Middlebury, or near Naugatuck, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waterbury, Meriden, Wallingford, Naugatuck, Southbury, Wolcott,
Cheshire, Prospect, Middlebury, Beacon Falls, Bethany and Oxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern Connecticut.
&&
LAT...LON 4160 7293 4156 7295 4156 7288 4154 7285
4157 7285 4157 7283 4148 7282 4142 7317
4151 7323 4151 7316 4156 7317 4157 7309
4159 7308 4159 7306 4161 7305 4162 7302
4163 7302 4164 7294
TIME...MOT...LOC 2111Z 253DEG 17KT 4151 7314
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MWSpecial weather statement, Jul 21, 5:07 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service New York NY
607 PM EDT Fri Jul 21 2023
CTZ008-212230-
Northern New London CT-
607 PM EDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of northern New London
County through 630 PM EDT...
At 607 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hebron to near Windham to Lisbon. Movement was
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jewett City, Norwich, Griswold, Lebanon, Preston, Lisbon, Sprague,
Bozrah and Franklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern Connecticut.
&&
LAT...LON 4166 7216 4166 7212 4163 7196 4164 7188
4152 7206 4159 7224 4161 7233 4165 7233
4167 7227 4169 7227 4170 7225 4171 7224
TIME...MOT...LOC 2207Z 230DEG 29KT 4168 7239 4166 7216 4158 7203
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MWSpecial weather statement, Jul 21, 5:19 PM EST, 58 minutes before
Special Weather Statement
National Weather Service New York NY
619 PM EDT Fri Jul 21 2023
CTZ006-212300-
Northern New Haven CT-
619 PM EDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of central New Haven
County through 700 PM EDT...
At 619 PM EDT, Doppler radar was tracking a strong thunderstorm over
Prospect, or near Naugatuck, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waterbury, Meriden, Wallingford, Naugatuck, Wolcott, Durham, Hamden,
Cheshire, North Haven, North Branford, Prospect, Beacon Falls and
Bethany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern Connecticut.
&&
LAT...LON 4151 7275 4148 7274 4148 7273 4144 7274
4142 7274 4140 7281 4137 7282 4143 7307
4157 7300
TIME...MOT...LOC 2219Z 285DEG 13KT 4148 7295
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MWSpecial weather statement, Jul 21, 5:46 PM EST, 31 minutes before
Special Weather Statement
National Weather Service New York NY
646 PM EDT Fri Jul 21 2023
CTZ005>007-009>011-212330-
Southern Middlesex CT-Northern Fairfield CT-Southern Fairfield CT-
Northern New Haven CT-Northern Middlesex CT-Southern New Haven CT-
646 PM EDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of central Fairfield,
southern Middlesex and New Haven Counties through 730 PM EDT...
At 646 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wallingford to near Derby to near Fairfield.
Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bridgeport, New Haven, Meriden, Milford, Wallingford, Shelton,
Naugatuck, Guilford, Clinton, Durham, Chester, Fairfield, Hamden,
Stratford and Trumbull.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern Connecticut.
&&
LAT...LON 4139 7245 4126 7258 4123 7276 4125 7278
4123 7290 4125 7292 4119 7300 4120 7306
4117 7310 4114 7309 4116 7317 4113 7322
4121 7335 4137 7317 4155 7291
TIME...MOT...LOC 2246Z 290DEG 15KT 4144 7285 4131 7305 4120 7328
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MW